Hail, Passaic
- When
- August 14, 3:09 PM EST
- Where
- Passaic County, Newfoundland
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.050, -74.450
Nickel size hail was reported.
A trough of low pressure at the surface coupled with a passing upper level disturbance triggered an isolated severe thunderstorm producing nickel size hail in Passaic County on the 14th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OKX wrote it up.
A trough of low pressure at the surface coupled with a passing upper level disturbance triggered an isolated severe thunderstorm producing nickel size hail in Passaic County on the 14th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Aug 14, 3:02 PM EST, 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE UPTON NY 402 PM EDT THU AUG 14 2008 .SYNOPSIS... UNSETTLED WEATHER REMAINS IN THE FORECAST THROUGH THE FIRST HALF OF THE WEEKEND AS A SERIES OF DISTURBANCES ALONG WITH AN UPPER LEVEL TROUGH MOVE THROUGH THE REGION. HIGH PRESSURE RETURNS FOR THE SECOND HALF OF THE WEEKEND AND THE START OF THE NEW WORK WEEK. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... UPDATE TO ISSUE FLASH FLOOD WATCH FOR THE FIVE BOROUGHS OF NYC/SOUTHERN WESTCHESTER COUNTY/MUCH OF NORTHEAST NJ AND NASSAU COUNTY. SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP OVER THE CWA...WITH STORMS CAPABLE OF PRODUCING PENNY TO NICKEL SIZED HAIL. THESE ARE ASSOCIATED WITH A SHORTWAVE MOVING ACROSS NORTHERN PA AND CENTRAL NY. WITH STORMS MOVING INTO AREAS FAVORING CONVECTION...WILL CONTINUE TO SEE DEVELOPMENT OF THUNDERSTORMS THROUGH THIS EVENING. CAPE VALUES ARE AROUND 1250 ALONG WITH A LIFTED INDEX -5 AND PWATS APPROACHING 1.5. FREEZING LEVELS GENERALLY AROUND 11000 FT...SO WILL LOOK FOR STORMS TO CONTAIN HAIL. ANOTHER SHORTWAVE OVER THE OH VALLEY WILL APPROACH THIS EVENING AND WILL MOVE THROUGH THE REGION DURING THE OVERNIGHT HOURS. BOTH THE NAM AND THE GFS HAVE PRECIP MAXIMUMS OVER WESTERN PORTIONS OF THE CWA...ONLY THE GFS APPEARS TO BE A BIT PROGRESSIVE IN DEVELOPING A CLOSED SFC LOW OVER SOUTHERN NJ AND THE DELMARVA AREA. NAM KEEPS AN OPEN WAVE ALONG THE EASTERN SEABOARD. WILL CONTINUE TO CARRY LIKELY POPS OVER THE WEST THROUGH ABOUT MIDNIGHT...AS LOSS OF DIURNAL HEATING SHOULD BEGIN TO DIMINISH STORMS. WITH SHORTWAVE IN THE AREA AND ALL MODELS SUGGESTING SOME PRECIP AFTER MIDNIGHT...WILL CONTINUE TO CARRY CHANCE POPS FROM LATE IN THE OVERNIGHT PERIOD THROUGH DAYBREAK. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/... UNSETTLED WX CONTINUES ON FRI AS UPPER TROUGH WITH VIGOROUS SHORTWAVE APPROACHES FROM THE WEST. A FEW SHORTWAVES WILL ROTATE AROUND THE BASE OF THE TROUGH AND INTO THE LOCAL AREA IN THE MORNING...KEEPING CHANCE POPS IN THE FCST. AS THE AFTERNOON PROGRESSES...LOW PRES DEVELOPS AT THE SFC OVER SOUTHERN NJ. SHOWERS AND THUNDERSTORMS WILL DEVELOP ONCE AGAIN IN THE AFTERNOON...ONLY WITH STRONG TRIGGERING MECHANISM...WILL INCREASE POPS TO CATEGORICAL FROM FRI AFTERNOON THROUGH ABOUT MIDNIGHT. PWATS WILL RANGE FROM 1.5 TO 2...AND WITH SFC DEWPOINTS WELL INTO THE 60S...THERE WILL BE ENOUGH MOISTURE TO SUPPORT HEAVY RAIN OVER THE AREA. COLD POOL ALOFT WITH FREEZING LEVELS AROUND 11000 FT WILL ONCE AGAIN SUPPORT HAIL FORMATION IN ANY STORMS. RAIN TAPERS OFF FROM WEST TO EAST FRI NIGHT WITH PASSAGE OF SFC LOW. UPPER TROUGH REMAINS OVER THE AREA...AND ALONG WITH VIGOROUS SHORTWAVE...WILL NOT CLEAR THE REGION UNTIL LATE SAT. WILL CONTINUE TO CARRY CHANCE POPS FOR SAT UNTIL UPPER TROUGH CLEARS THE REGION. HIGH PRES BUILDS INTO THE REGION SAT NIGHT/SUN...BRINGING DRY WX AND NEAR SEASONABLE TEMPERATURES. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... HIGH PRESSURE IN CONTROL WILL DRIFT OFFSHORE MONDAY. HUMIDITY LEVELS WILL BE ON THE INCREASE AS WINDS TURN MORE SOUTHERLY MONDAY AND AS A RESULT THERE IS A SLIGHT CHANCE OF SOME THUNDERSTORM DEVELOPMENT MONDAY AFTERNOON. A COLD FRONT IS EXPECTED TO APPROACH THE REGION FROM THE NORTHWEST AND CROSS THE AREA TUESDAY THEN MOVE OFF THE COAST ON WEDNESDAY. ANOTHER HIGH PRESSURE BUILDS INTO THE AREA ON THURSDAY. TEMPERATURES WILL BE SEASONABLE THROUGH THE PERIOD. && .AVIATION /20Z THURSDAY THROUGH TUESDAY/... UPPER LEVEL TROUGH OVER THE EASTERN GREAT LAKES IS THE FEATURE DRIVING THE WX INTO SATURDAY. LOW LEVEL CONVECTION EXPECTED THIS AFTERNOON (TOPS GENERALLY LESS THAN 25K) AND ONLY AN ISOLATED TSTMS DO TO LACK OF INSTABILITY ALOFT. THUS VCSH USED IN TAFS AND CB ADDED TO THE CLOUD TO INDICATE A CHC FOR A TSTM. SCATTERED TO BROKEN VFR CUMULUS THIS AFTERNOON. IN THE HEAVIER SHOWERS...OF COURSE LOWER CEILINGS AND VSBYS INTO THE MVFR CATEGORY. AS FOR WINDS...LIGHT AND VARIABLE WIND BECOMES SOUTH-SOUTHWEST THIS AFTERNOON...BUT REMAIN QUITE LIGHT. I EXPECT WINDS EVERYWHERE TO REMAIN BELOW 10 KTS...AND IN MANY CASES...UNDER 5 KTS. WEAK SFC TROUGH SHOULD SET UP JUST TO OUR WEST. FOR TONIGHT...STRATUS IS POSSIBLE ONCE AGAIN AS BOUNDARY LAYER REMAINS RATHER MOIST AND SFC WINDS REMAIN LIGHT FROM THE SOUTH/SOUTHWEST. PATCHY FOG A GOOD BET...MAINLY OUTSIDE NYC METRO TERMINALS. MVFR/IFR POSSIBLE OVERNIGHT IN EITHER SHOWERS OR FOG. OUTLOOK FOR 12Z FRIDAY THROUGH MONDAY...SUB-VFR CONDITIONS ARE POSSIBLE IN SHOWERS/TSTMS FRIDAY. A SLOW MOVING UPPER LEVEL TROUGH WILL POSE ANOTHER THREAT OF SUB-VFR CONDITIONS ON SATURDAY IN SHOWERS AND THUNDERSTORMS. IMPROVEMENT EXPECTED SUNDAY AND MONDAY WITH VFR CONDITIONS ANTICIPATED AS HIGH PRESSURE SETTLES JUST TO THE SOUTH. && .MARINE... WINDS/WAVES WILL REMAIN BELOW SCA CRITERIA THROUGH THE FCST PERIOD. AN UPPER TROUGH WILL SLOWLY MOVE THROUGH THE WATERS BEGINNING FRI...CLEARING EASTERN ZONES LATE SAT. WILL EXPECT SHOWERS AND STRONG TO SEVERE THUNDERSTORMS TONIGHT THROUGH FRI NIGHT...WITH WIDESPREAD ACTIVITY FRI AFTERNOON/EVENING. STORMS WILL BE CAPABLE OF HAIL...GUSTY WINDS...HEAVY RAIN AND FREQUENT LIGHTNING. ANOTHER ROUND OF STORMS WILL BE POSSIBLE ON SAT AS THE UPPER TROUGH MOVES ACROSS THE WATERS...BUT STORMS SHOULD BE MORE SCATTERED. HIGH PRES BUILDS INTO THE AREA SAT NIGHT/SUN...AND WILL REMAIN IN PLACE THROUGH THE MIDDLE OF NEXT WEEK. && .HYDROLOGY... 1/4 TO 3/4 INCH BASIN AVG QPF EXPECTED TONIGHT IN SHOWERS AND TSTMS. WIDESPREAD CONVECTION ON FRI WILL PRODUCE BETWEEN 3/4 INCH TO 1 INCH OF QPF WITH LOCALLY HIGHER AMOUNTS WHERE TRAINING OF STORMS MAY OCCUR...POSSIBLY APPROACHING 4+. UNFORTUNATELY...IT IS IMPOSSIBLE TO PREDICT WHERE THIS WILL OCCUR. CONVECTION COULD EASILY EXCEED URBAN FLASH TRIGGERS OF 1.25/HR FROM THIS EVENING THROUGH EARLY SATURDAY. THUNDERSTORMS PRODUCING HEAVY RAINFALL HAVE DEVELOPED ALREADY...AND THIS IS A HARBINGER OF THINGS TO COME OVER THE NEXT 24 TO 36 HOURS. WILL GO AHEAD AND ISSUE A FLASH FLOOD WATCH FOR NYC AND SURROUNDING URBANIZED AREAS THROUGH FRIDAY NIGHT. && .OKX WATCHES/WARNINGS/ADVISORIES... CT...NONE. NY...FLASH FLOOD WATCH THROUGH FRIDAY EVENING FOR NYZ071>077. NJ...FLASH FLOOD WATCH THROUGH FRIDAY EVENING FOR NJZ003>006-011. MARINE...NONE. && SYNOPSIS...MPS NEAR TERM...MPS SHORT TERM...MPS LONG TERM...FIG AVIATION...JST MARINE...MPS HYDROLOGY...MPS
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE UPTON NY 406 PM EDT THU AUG 14 2008 NJZ003>006-011-NYZ071>077-151000- BERGEN-EASTERN PASSAIC-ESSEX-HUDSON-UNION-SOUTHERN WESTCHESTER- NEW YORK (MANHATTAN)-BRONX-RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)- QUEENS-NASSAU- 406 PM EDT THU AUG 14 2008 ...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK. .DAY ONE...TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. SHOWERS AND THUNDERSTORMS WILL BE CAPABLE OF HEAVY RAIN AND SMALL HAIL. HEAVY RAIN IN THUNDERSTORMS WILL BE CAPABLE OF LOCAL URBANIZED FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. WIDESPREAD SLOW MOVING SHOWERS AND THUNDERSTORMS ARE EXPECTED FRIDAY AND FRIDAY NIGHT. MOST LOCATIONS CAN EXPECT 0.75 INCHES TO 1 INCH OF RAIN...BUT TRAINING OF THUNDERSTORMS WOULD RESULT IN LOCALLY HIGHER AMOUNTS...POSSIBLY APPROACHING 4 INCHES. THIS WOULD RESULT IN LOCALIZED URBAN FLASH FLOODING. THUNDERSTORMS WOULD ALSO BE CAPABLE OF GUSTY WINDS AND SMALL HAIL. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA. CTZ005>012-NJZ002-NYZ067>070-078>081-151000- NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX- NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN- SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-ORANGE-PUTNAM- ROCKLAND-NORTHERN WESTCHESTER-NORTHWESTERN SUFFOLK- NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK- 406 PM EDT THU AUG 14 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK. .DAY ONE...TONIGHT SHOWERS AND THUNDERSTORMS WILL BE CAPABLE OF HEAVY RAIN AND SMALL HAIL. HEAVY RAIN IN THUNDERSTORMS WILL BE CAPABLE OF LOCAL STREET AND POOR DRAINAGE FLOODING. OTHERWISE...THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY WIDESPREAD SLOW MOVING SHOWERS AND THUNDERSTORMS ARE EXPECTED FRIDAY AND FRIDAY NIGHT. MOST LOCATIONS CAN EXPECT 0.75 INCHES TO 1 INCH OF RAIN...BUT TRAINING OF THUNDERSTORMS WOULD RESULT IN LOCALLY HIGHER AMOUNTS...POSSIBLY APPROACHING 4 INCHES. THIS WOULD RESULT IN LOCALIZED FLASH FLOODING. THUNDERSTORMS WOULD ALSO BE CAPABLE OF GUSTY WINDS AND SMALL HAIL. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET NATIONAL WEATHER SERVICE WARNING CRITERIA. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA. ANZ330-335-338-340-345-350-353-355-151000- LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY- LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY- NEW YORK HARBOR-PECONIC AND GARDINERS BAYS- SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY- MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM- FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM- SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM- 406 PM EDT THU AUG 14 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA. MPS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 257 PM EDT THU AUG 14 2008 CTZ006-007-141945- NORTHERN MIDDLESEX-NORTHERN NEW HAVEN- 257 PM EDT THU AUG 14 2008 ...STRONG THUNDERSTORMS WILL IMPACT MIDDLESEX AND NORTHERN NEW HAVEN COUNTIES... AT 252 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BERLIN TO CHESHIRE...OR ALONG A LINE EXTENDING FROM NEW BRITAIN TO MERIDEN... AND MOVING SOUTHEAST AT 15 MPH. THESE STORMS WILL BE... NEAR MERIDEN BY 305 PM. NEAR CROMWELL BY 315 PM. NEAR MIDDLETOWN BY 320 PM. NEAR DURHAM BY 335 PM. FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND DAMAGING WINDS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER IMMEDIATELY. MALOIT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 319 PM EDT THU AUG 14 2008 NYZ070-142015- NORTHERN WESTCHESTER- 319 PM EDT THU AUG 14 2008 ...STRONG THUNDERSTORM WILL NORTH CENTRAL WESTCHESTER COUNTY... AT 317 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER THE HUDSON RIVER NEAR PEEKSKILL MOVING EAST AT 17 MPH. THIS STORM HAD PRODUCED PENNY SIZE HAIL OVER ORANGE COUNTY EARLIER...BUT HAS SINCE WEAKENED SOME SINCE. RESIDENTS OF NORTH CENTRAL WESTCHESTER COUNTY INCLUDING CROTON ON HUDSON AND MOUNT KISCO CAN EXPECT THIS STORM BEFORE 4 PM. LIGHTNING CAN BE DEADLY. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER IMMEDIATELY. JST
The Philadelphia radar (KDIX), 123 km away, was scanning. The volume nearest the first event began at 20:08 UTC.
1 hail. Local standard time, as filed.
Nickel size hail was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2008Every state in 2008This day in weather historyWarnings in New Jersey, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 133141.